• Users Online: 37
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 17  |  Issue : 1  |  Page : 36-39

Statin-induced toxic rhabdomyolysis with hepatocellular jaundice in the elderly


Department of Medicine 5, CMC, Vellore, Tamil Nadu, India

Correspondence Address:
Dr. C Jacob Johnson
Department of Medicine, Christian Medical College, Vellore - 632 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jiag.jiag_4_21

Rights and Permissions

Adverse drug reactions (ADRs) are a common cause of hospitalization, increased morbidity and mortality in the elderly. ADRs are difficult to diagnose in the elderly as they often present with nonspecific symptoms such as fatigue, falls, cognitive decline, and constipation. Statins are generally well-tolerated drugs used in the secondary prevention of coronary artery disease. We report a 75-year-old lady who developed jaundice and became bedbound due to statin-induced hepatitis and acute rhabdomyolysis causing proximal myopathy following initiation of atorvastatin 40 mg for the management of coronary artery disease. She had rapid clinical improvement with discontinuation of statin therapy and supportive management. ADR must be considered a part of differential diagnosis in elderly patients during the evaluation of illnesses. In the elderly initiated on statins, it is essential to differentiate benign muscle pain from severe muscle injury with biochemical abnormalities. Prompt discontinuation of statins will lead to rapid improvement and prevent further worsening.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed45    
    Printed2    
    Emailed0    
    PDF Downloaded11    
    Comments [Add]    

Recommend this journal